Probabilistic Analysis of Optimization Problems on Generalized Random Shortest Path Metrics

  • Stefan KlootwijkEmail author
  • Bodo Manthey
  • Sander K. Visser
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11355)


Simple heuristics often show a remarkable performance in practice for optimization problems. Worst-case analysis often falls short of explaining this performance. Because of this, “beyond worst-case analysis” of algorithms has recently gained a lot of attention, including probabilistic analysis of algorithms.

The instances of many optimization problems are essentially a discrete metric space. Probabilistic analysis for such metric optimization problems has nevertheless mostly been conducted on instances drawn from Euclidean space, which provides a structure that is usually heavily exploited in the analysis. However, most instances from practice are not Euclidean. Little work has been done on metric instances drawn from other, more realistic, distributions. Some initial results have been obtained by Bringmann et al. (Algorithmica, 2013), who have used random shortest path metrics on complete graphs to analyze heuristics.

The goal of this paper is to generalize these findings to non-complete graphs, especially Erdős–Rényi random graphs. A random shortest path metric is constructed by drawing independent random edge weights for each edge in the graph and setting the distance between every pair of vertices to the length of a shortest path between them with respect to the drawn weights. For such instances, we prove that the greedy heuristic for the minimum distance maximum matching problem, the nearest neighbor and insertion heuristics for the traveling salesman problem, and a trivial heuristic for the k-median problem all achieve a constant expected approximation ratio. Additionally, we show a polynomial upper bound for the expected number of iterations of the 2-opt heuristic for the traveling salesman problem.


  1. 1.
    Ahn, S., Cooper, C., Cornuéjols, G., Frieze, A.: Probabilistic analysis of a relaxation for the k-median problem. Math. Oper. Res. 13(1), 1–31 (1988). Scholar
  2. 2.
    Bhamidi, S., van der Hofstad, R., Hooghiemstra, G.: First passage percolation on the Erdős-Rényi random graph. Comb. Probab. Comput. 20(5), 683–707 (2011). Scholar
  3. 3.
    Bringmann, K., Engels, C., Manthey, B., Rao, B.V.R.: Random shortest paths: non-Euclidean instances for metric optimization problems. Algorithmica 73(1), 42–62 (2015). Scholar
  4. 4.
    Byrka, J., Pensyl, T., Rybicki, B., Srinivasan, A., Trinh, K.: An improved approximation for \(k\)-median, and positive correlation in budgeted optimization. In: Indyk, P. (ed.) Proceedings of the Twenty-Sixth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2015), pp. 737–756 (2015).
  5. 5.
    Davis, R., Prieditis, A.: The expected length of a shortest path. Inf. Process. Lett. 46(3), 135–141 (1993). Scholar
  6. 6.
    Frieze, A.M., Yukich, J.E.: Probabilistic analysis of the TSP (Chap. 7). In: Gutin, G., Punnen, A.P. (eds.) The Traveling Salesman Problem and Its Variations, pp. 257–307. Springer, Boston (2007). Scholar
  7. 7.
    Hammersley, J.M., Welsh, D.J.A.: First-passage percolation, subadditive processes, stochastic networks, and generalized renewal theory. In: Neyman, J., Le Cam, L.M. (eds.) Bernoulli 1713 Bayes 1763 Laplace 1813, pp. 61–110. Springer, Heidelberg (1965). Scholar
  8. 8.
    Hassin, R., Zemel, E.: On shortest paths in graphs with random weights. Math. Oper. Res. 10(4), 557–564 (1985). Scholar
  9. 9.
    Howard, C.D.: Models of first-passage percolation. In: Kesten, H. (ed.) Probability on Discrete Structures, pp. 125–173. Springer, Heidelberg (2004). Scholar
  10. 10.
    Janson, S.: One, two and three times log n/n for paths in a complete graph with random weights. Comb. Probab. Comput. 8(4), 347–361 (1999). Scholar
  11. 11.
    Janson, S.: Tail bounds for sums of geometric and exponential variables. Stat. Probab. Lett. 135, 1–6 (2018). Scholar
  12. 12.
    Karp, R.M., Steele, J.M.: Probabilistic analysis of heuristics. In: Lawler, E.L., Lenstra, J.K., Rinnooy Kan, A.H.G., Shmoys, D.B. (eds.) The Traveling Salesman Problem: A Guided Tour of Combinatorial Optimization, pp. 181–205. Wiley, Hoboken (1985)Google Scholar
  13. 13.
    Reingold, E.M., Tarjan, R.E.: On a greedy heuristic for complete matching. SIAM J. Comput. 10(4), 676–681 (1981). Scholar
  14. 14.
    Rosenkrantz, D.J., Stearns, R.E., Lewis II, P.M.: An analysis of several heuristics for the traveling salesman problem. SIAM J. Comput. 6(3), 563–581 (1977). Scholar
  15. 15.
    Ross, S.M.: Introduction to Probability Models, 10th edn. Academic Press, Burlington (2010)zbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Stefan Klootwijk
    • 1
    Email author
  • Bodo Manthey
    • 1
  • Sander K. Visser
    • 1
  1. 1.Faculty of Electrical Engineering, Mathematics and Computer ScienceUniversity of TwenteEnschedeThe Netherlands

Personalised recommendations